Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

An inequality for selfadjoint operators on a Hilbert space


Author: Herbert J. Bernstein
Journal: Proc. Amer. Math. Soc. 100 (1987), 319-321
MSC: Primary 47A30; Secondary 65F15, 65J10
Corrigendum: Proc. Amer. Math. Soc. 101 (1987), 394.
MathSciNet review: 884472
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An elementary inequality of use in testing convergence of eigenvector calculations is proven. If $ {e_\lambda }$ is a unit eigenvector corresponding to an eigenvalue $ \lambda $ of a selfadjoint operator $ A$ on a Hilbert space $ H$, then

$\displaystyle {\left\vert {(g,{e_\lambda })} \right\vert^2} \leq \frac{{{{\left... ...ht\Vert}^2} - {{(g,Ag)}^2}}}{{{{\left\Vert {(A - \lambda I)g} \right\Vert}^2}}}$

for all $ g$ in $ H$ for which $ Ag \ne \lambda g$. Equality holds only when the component of $ g$ orthogonal to $ {e_\lambda }$ is also an eigenvector of $ A$.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A30, 65F15, 65J10

Retrieve articles in all journals with MSC: 47A30, 65F15, 65J10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1987-0884472-8
PII: S 0002-9939(1987)0884472-8
Article copyright: © Copyright 1987 American Mathematical Society